High Wind, Eastern Norfolk
- When
- January 14, 3:00 AM EST to 4:00 AM EST
- Where
- Eastern Norfolk forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.171, -71.184 (the zone’s center; the record gives no point)
Strong south winds affected much of eastern Massachusetts ahead of a strong cold front. A wind gust to 60 mph was reported at the Blue Hill Observatory in Milton, with sustained winds of 40 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Strong south winds affected much of eastern Massachusetts ahead of a strong cold front. A wind gust to 60 mph was reported at the Blue Hill Observatory in Milton, with sustained winds of 40 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 14, 2:01 AM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 201 AM EST FRI JAN 14 2005 ...AFTER UNSEASONABLY MILD TEMPERATURES EARLY THIS MORNING THE FOCUS WILL SHIFT TO THE POTENTIAL FOR SEVERAL ROUNDS OF OCEAN EFFECT SNOW ON THE CAPE AND POSSIBLY NANTUCKET ALONG WITH REINFORCING SHOTS OF ARCTIC AIR... .SHORT TERM (TODAY AND TONIGHT)... COMING LATER. && .LONG TERM (SATURDAY THROUGH NEXT THURSDAY)... ALL THE LONG RANGE MODELS AGREE ON SEVERAL SHOTS OF ARCTIC AIR INVADING THE REGION. ON SATURDAY EXPECT LIGHT NORTH TO NORTHEAST FLOW. ALSO...SOUTHWEST FLOW ALOFT WILL RESULT IN MID LEVEL CLOUDINESS INCREASING IN THE AFTERNOON. MIXING WILL NOT BE GREAT SO HIGHS GENERALLY IN THE 30 TO 35 DEGREE RANGE WHICH GUIDANCE DEPICTS WELL. A REINFORCING SHOT OF VERY COLD AIR TO ARRIVE ON SUNDAY. THIS SHOULD HOLD HIGH TEMPERATURES IN THE UPPER 20S TO LOWER 30S AND WILL FOLLOW THE COOLER MAV GUIDANCE. A COASTAL STORM STILL LOOKS TO GET GOING...BUT IT STILL LOOKS TO FAR OUT TO SEA TO DIRECTLY IMPACT US. UKMET/ETA MODEL SHOW SOME WEAK 700 MB LIFT AND VERY LIGHT QPF WITH SOUTHWEST FLOW OVER THE COLD DOME SO WILL INSERT A CHANCE OF FLURRIES ACROSS MOST AREAS IN THE AFTERNOON. HOWEVER...THE MAIN CONCERN LATE SUNDAY AFTERNOON AND NIGHT WILL BE THE MESOSCALE FEATURES AND THE POTENTIAL FOR OCEAN EFFECT SNOW ON THE CAPE AND NANTUCKET. SURFACE WINDS TURN NORTHERLY AND EVEN NORTH NORTHEAST FOR A TIME...MOVING OVER THE RELATIVELY WARM OCEAN. THIS WILL COMBINE WITH VERY COLD AIR ALOFT ACCOMPANIED BY A SHORTWAVE WILL MOVE OVER THE REGION. 500 MB TEMPERATURES FALL TO BETWEEN -30 AND -35C RESULTING IN PLENTY OF INSTABILITY. WILL FOLLOW THE MESO-ETA MODEL FOR THIS EVENT AS ITS MUCH BETTER AT SHOWING LOW LEVEL WINDS FOR AN OCEAN EFFECT EVENT. THIS MODEL PRINTS OUT NEAR 0.15 INCHES OF QPF FOR CAPE COD BETWEEN 00Z MONDAY AND 12Z MONDAY. WITH THAT SAID...THE POTENTIAL EXISTS FOR AT LEAST A FEW INCHES OF SNOW AND WILL GO WITH LIKELY POPS FOR MUCH OF THE CAPE. WILL ALSO GO WITH CHANCE POPS FOR CAPE ANN AND SOUTHEAST MA...AS OCEAN EFFECT SNOW SHOWERS COULD CLIP THES REGIONS AS WELL. YET ANOTHER REINFORCING SHOT OF ARCTIC AIR WILL MAKE A RUN AT THE REGION MONDAY NIGHT. A VERY STRONG SHORTWAVE WITH A CHANGE IN STABILITY MAY YIELD A FEW BRIEF SNOW SQUALLS ACROSS THE REGION (BETTER KNOWN AS A WINDEX EVENT). OTHERWISE...MORE OCEAN EFFECT SNOW SHOWERS LOOKS TO BE IN ORDER FOR THE CAPE AND NANTUCKET. THIS IS EXPECTED BECAUSE A 1046 MB ARCTIC HIGH WILL BE ANCHORED OVER SOUTHEAST CANADA. THIS WILL RESULT IN NORTHERLY SURFACE WINDS PICKING UP MOISTURE OVER THE RELATIVELY WARM OCEAN. TEMPERATURES WILL BE VERY COLD ON TUESDAY AND WEDNESDAY. WILL LIKELY SEE READINGS BELOW ZERO OVER THE INTERIOR VALLEYS. IN FACT EVEN BOSTON MAY SEE THE MERCURY IN THE SINGLE DIGITS. ECMWF HAS 850 MB TEMPERATURES DOWN TO -22C AT 12Z TUESDAY IN BOSTON. WILL BE UNDER CUTTING MEX GUIDANCE WHICH TRENDS TOWARDS CLIMATOLOGY. HOWEVER... ACROSS THE CAPE WILL GO WARMER WITH OCEAN EFFECT SNOW SHOWERS AND WIND OFF THE OCEAN MUCH OF THE TIME. ALL THE LONG RANGE MODELS SHOW A CLIPPER SYSTEM EFFECT THE REGION SOMETIME WEDNESDAY INTO THURSDAY WHICH WOULD BRING THE CHANCE OF SNOW SHOWERS. THE ECMWF IS THE ONLY MODEL THAT ACTUALLY SHOWS THE POTENTIAL FOR A COASTAL STORM WHICH WOULD MEAN A BETTER CHANCE OF ACCUMULATING SNOW. ITS 6 TO 7 DAYS OUT IN THE FUTURE AND CONFIDENCE IS VERY LOW. && .AVIATION... COMING LATER. && .MARINE... IN THE LONGER TERM...WILL SEE SEVERAL BOUTS OF SMALL CRAFT ADVISORIES WITH COLD ADVECTION OVER THE WARM WATERS. COULD SEE A MARGINAL GALE OVER OUR FAR EASTERN WATERS ON SUNDAY WITH AN OCEAN STORM...BUT FOR NOW WILL CAP WINDS AT 30 KNOTS. ALSO...COULD SEE A FEW HOURS OF MARGINAL GALE FORCE WIND GUSTS ON TUESDAY BEHIND STRONG COLD FRONT. && .HYDROLOGY... COMING LATER && .BOX WATCHES/WARNINGS/ADVISORIES... CT...COMING LATER. MA...COMING LATER. NH...COMING LATER. RI...COMING LATER. MARINE...COMING LATER. && SHORT TERM/AVIATION...DRAG LONG TERM...FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 330 PM EST THU JAN 13 2005 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 330 PM EST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE... MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST CONNECTICUT...AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THE WINTER WEATHER ADVISORY FOR PARTS OF INTERIOR SOUTHERN NEW ENGLAND WILL EXPIRE AT 4 PM. TEMPERATURES HAVE SLOWLY RISEN ABOVE FREEZING AND THE DANGER OF WIDESPREAD LIGHT ICING HAS ENDED. A DENSE FOG ADVISORY CONTINUES UNTIL 6 PM FOR SOUTHEAST NEW ENGLAND FROM THE INTERSTATE 95 CORRIDOR TO CAPE COD AND THE ISLANDS. FOG WILL THIN OUT BY EARLY THIS EVENING. ACROSS THE INTERIOR...THE DENSE FOG ADVISORY CONTINUES UNTIL 10 PM WHERE THE FOG WILL TAKE LONGER TO THIN OUT. A WIND ADVISORY HAS BEEN ISSUED FROM MIDNIGHT UNTIL NOON FRIDAY FOR CAPE COD AND THE ISLANDS...AND FOR THE BLUE HILLS SOUTHWEST OF BOSTON. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH LATE TONIGHT WITH GUSTS AS HIGH AS 50 MPH POSSIBLE. WINDS WILL DIMINISH FRIDAY AFTERNOON AS A COLD FRONT MOVES THROUGH...BUT ANOTHER SURGE OF STRONG NORTHWEST WINDS IS POSSIBLE EARLY IN THE AFTERNOON. GALE WARNINGS HAVE BEEN POSTED FOR ALL COASTAL WATERS FOR GUSTS AS HIGH AS 40 KNOTS LATE TONIGHT INTO FRIDAY. .DAY TWO THROUGH SEVEN (FRIDAY THROUGH NEXT WEDNESDAY)... RAIN MAY END AS A BRIEF PERIOD OF SNOW FRIDAY ACROSS THE INTERIOR... MAINLY NORTH AND WEST OF INTERSTATE 95 AND ESPECIALLY IN WESTERN MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. AT THIS TIME...SNOW ACCUMULATIONS LOOK TO BE AN INCH OR LESS...BUT THE SNOW COULD CREATE A QUICK ICE-UP OF ROADWAYS. OCEAN EFFECT SNOW SHOWERS WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY OVER THE OUTER CAPE AND NANTUCKET. CONFIDENCE IN THIS EVENT IS ABOUT 50 PERCENT...BUT ITS WAY TO EARLY TO TRY TO PINPOINT ANY SNOW ACCUMULATIONS. A WEAK CLIPPER SYSTEM WILL BRING THE CHANCE OF SNOW SHOWERS TO THE REGION TUESDAY NIGHT AND WEDNESDAY. AT THIS TIME...THIS DOES NOT LOOK TO BE A BIG SNOW PRODUCER BUT AN INCH OR TWO OF SNOW COULD OCCUR. CONFIDENCE ON THIS EVENT THOUGH IS LOW...SINCE ITS 6 TO 7 DAYS IN THE FUTURE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...BUT REPORTS OF STRONG WINDS FROM THE SOUTH COAST WOULD BE APPRECIATED. JWD
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439254.